Metformin-associated lactic acidosis (MALA) carries a high mortality rate. It is seen in patients with type 2 diabetes on metformin or patients who attempt suicide with metformin overdose. We present the case of a man in his early 20s with type 2 diabetes, hypertension and hypothyroidism who presented with agitation, abdominal pain and vomiting after ingesting 50–60 g of metformin; he developed severe lactic acidosis (blood pH 6.93, bicarbonate 7.8 mEq/L, lactate 28.0 mEq/L). He was managed with intravenous 8.4% bicarbonate infusion and continuous venovenous haemodiafiltration. He also developed acute renal failure (ARF) requiring intermittent haemodialysis and continuous haemodiafiltration. MALA is uncommon and causes changes in different vital organs and even death. The primary goals of therapy are restoration of acid-base status and removal of metformin. Early renal replacement therapy for ARF can result in rapid reversal of the acidosis and good recovery, even with levels of lactate normally considered to be incompatible with survival.
- intensive care
- fluid electrolyte and acid-base disturbances
- renal intervention
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.